Hail, Weston
- When
- June 13, 5:17 PM MST
- Where
- Weston County, 6.1 mi NW of Osage
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.040, -104.510
A strong thunderstorm produced hail around nickel size over portions of northern Weston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm produced hail around nickel size over portions of northern Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 4:42 PM MST, 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 542 PM MDT Mon Jun 13 2022 .DISCUSSION...(This Evening Through Monday) Issued at 252 PM MDT Mon Jun 13 2022 Current surface analysis shows Pacific cold front stretching from eastern MT to eastern WY, with weak low pressure along the front across northeast WY. Upper level analysis shows trough across the western US, with low pressure across western MT. Strong upper jet is in place on the east side of the trough from southwest WY to eastern MT and far western ND. Low clouds have dissipated across much of the area, except for far northwest SD, with partly to mostly sunny skies. Regional radars show some storms have started to develop near the front from eastern MT to northeast WY. Temps range from the 70s over northern and western areas, where clouds lingered through the morning, to near 90 over south central SD. Humid conditions are in place across a good portions of the western and south central SD plains, with mid 60s to lower 70s dewpoints. One more late afternoon and evening of potentially active weather can be expected as the front pushes through the area. The main focus area for strong to severe storms looks to be from far northeast WY to the northern half of the Black Hills and northwest SD as stronger upper level support generally passes over those areas and is able to overcome weakening CIN in place late this afternoon and early evening. MLCAPE values to around 1000 j/kg are forecast for those areas late today, with strong shear supportive of supercell development. Large hail and strong wind gusts will be the primary threats from severe storms, but an isolated tornado cannot be ruled out again from far northeast WY into northwest SD if a stronger storm gets going along the front. With precipitable water values 150 percent or more of average, locally heavy rain is also possible, especially if there is any training of storms. Further south and east, CAPE values increase with the warmer temps and increasing moisture. However, CIN is higher and storm development will be increasingly difficult the further south and east you go through the early evening, especially to the south and southeast of the Black Hills. Some activity could eventually develop and push through some of these areas with the front later this evening and into the overnight, but severe potential should gradually diminish with time. Upper trough will move further east across the northern Rockies and northern Plains Tuesday into Tuesday night. Front will be well east of the area Tuesday morning, with much cooler air and brisk winds in place. Highs will range from the 60s over northeast WY, the Black Hills, and northwest SD to near 80 over south central SD. Best chances for showers and a few storms on Tuesday will be across northern portions of the CWA, from far northeast WY to northwest SD. Chance for stronger storms looks minimal, with MUCAPE up to 500 j/kg and much weaker shear. As the upper trough finally starts to push northeast of the region later Tuesday night and Wednesday, a drier pattern will set up for a few days. Gusty winds will develop across northwest SD on Wednesday as tightening pressure gradient sets up to the north of the region. Cooler conditions will continue on Wednesday, then a warming trend takes place late week into the weekend as a high amplitude ridge builds over the region. Upper high is expected to set up over the central and southern Plains, with a period of hot weather over the weekend and possibly into early next week. Highs by the weekend should be in the 90s to near 100 across much of the plains, with 80s to near 90 over the Black Hills. Mainly dry conditions will likely continue through at least Saturday, but at least some slight chances for storms could return toward the latter half of the weekend or early next week if the ridge drifts further east and allows some shortwave energy in southwest flow to move across the area. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 542 PM MDT Mon Jun 13 2022 Showers and thunderstorms will continue to develop during the evening hours, tracking from southwest to northeast across a good portion of northeast WY and western SD. A few storms could be severe with large hail and strong wind gusts. Areas of MVFR conditions are expected into the overnight hours. Activity will taper off in most areas overnight. A passing cold front will switch winds to the northwest, breezy for a period behind it. There will be chances for showers and a few storms on Tuesday, mainly across far northeast WY and northwest SD. Breezy west to northwest winds can be expected as well. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 401 AM MDT Mon Jun 13 2022 SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 401 AM MDT Mon Jun 13 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday. Severe weather is not expected. There is a chance of thunderstorms this weekend. The risk for severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>032-041>043-074-141300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Hermosa Foot Hills- 401 AM MDT Mon Jun 13 2022 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms this weekend. The risk for severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-141300- Bennett-Mellette-Todd-Tripp- 401 AM MDT Mon Jun 13 2022 /501 AM CDT Mon Jun 13 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms this weekend. The risk for severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1223 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 7 ESE ELM SPRINGS 44.27N 102.40W
06/12/2022 E4.00 INCH MEADE SD PUBLIC
HEAVY DAMAGE TO ROOFS AND MANY BROKEN WINDOWS.
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 10 NNE QUINN 44.13N 102.06W
06/12/2022 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1229 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 SSE CREIGHTON 44.13N 102.17W
06/12/2022 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
MINOR SOFFIT AND GUTTER DAMAGE.
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 W DWTN SPEARFISH 44.50N 103.96W
06/12/2022 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 16 N WITTEN 43.67N 100.09W
06/12/2022 E1.50 INCH TRIPP SD PUBLIC
&&
SJRSpecial Weather Statement
National Weather Service Rapid City SD
607 PM MDT Mon Jun 13 2022
SDZ001-012-140045-
Butte SD-Harding SD-
607 PM MDT Mon Jun 13 2022
...Strong thunderstorms will impact portions of southeastern Harding
and northwestern Butte Counties through 645 PM MDT...
At 607 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 7 miles
northeast of East Short Pines to 6 miles northeast of Antelope Butte
to 6 miles northwest of Belle Fourche. Movement was northeast at 35
mph.
HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
East Short Pines around 610 PM MDT.
Buffalo and Haystack Buttes around 620 PM MDT.
Other locations in the path of these storms include Redig, Crow
Buttes, Two Top Butte and northwestern Slim Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern South Dakota.
&&
LAT...LON 4583 10313 4530 10322 4493 10355 4468 10405
4550 10383
TIME...MOT...LOC 0007Z 230DEG 32KT 4545 10362 4505 10368 4473 10394
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EaganThe Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024836.